Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 28, 2017, 3:03 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2017, 3:03 PM HST (01:03 UTC)
- Expired
- Apr 28, 2017, 6:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 74 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
866
WGHW50 PHFO 290103
FFWHFO
HIC003-290400-
/O.NEW.PHFO.FF.W.0012.170429T0103Z-170429T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
303 PM HST FRI APR 28 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 600 PM HST
* At 255 PM HST, radar indicated heavy rain over the urban areas of
south Oahu from Ewa to downtown Honolulu. The heaviest rainfall
was over Halawa, Pearl Harbor, and the Honolulu Airport. Flooding
is expected over low-lying spots such as the airport industrial
area and Mapunapuna. The afternoon commute on the H-1 Freeway will
also be hazardous due to significant water on the road.
* Locations in the warning include but are not limited to...
Honolulu, Waimanalo, Hawaii Kai, Ahuimanu, Wheeler Field, Waikele,
Kapolei, Kalihi, Barbers Point, Waiahole, Moanalua, Aiea, Joint
Base Pearl Harbor-Hickam, and Pearl City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 600 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2147 15784 2141 15778 2144 15776 2145 15778
2146 15775 2136 15772 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2131 15801 2130 15811 2148 15805
2153 15784
$$
Kodama1 follow-up statement
161
WGHW70 PHFO 290204
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
404 PM HST FRI APR 28 2017
HIC003-290212-
/O.CAN.PHFO.FF.W.0012.000000T0000Z-170429T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
404 PM HST FRI APR 28 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
Radar showed that rainfall has moved offshore and diminished.
Localized ponding of some roads will continue to exist for a few
more hours.
LAT...LON 2147 15784 2141 15778 2144 15776 2145 15778
2146 15775 2136 15772 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2131 15801 2130 15811 2148 15805
2153 15784
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 10:20 AM HST, 4 hours 43 minutes earlier.
Area forecast discussion, Apr 28, 10:20 AM HST, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1020 AM HST Fri Apr 28 2017 .SYNOPSIS... An unsettled weather pattern will prevail through the weekend and early next week, as a front stalls over the islands and a potent low aloft significantly destabilizes the atmosphere. While cool north winds will limit shower coverage and intensity over Kauai county, and the front will likely focus the heaviest rainfall over Maui county, thunderstorms will be possible statewide through the weekend. Unsettled weather is expected to continue early next week, with a trend toward a more typical trade wind weather pattern expected by mid-week. && .DISCUSSION... The current weather pattern over the area is rather dynamic, and is expected to remain that way over the weekend into early next week. While forecast models continue to indicate a period of unsettled weather in our near-term future, with a special emphasis on Maui county, there remains some uncertainty as to the specifics. A Flash Flood Watch (FFA) has been issued for all islands except Kauai county, and a Winter Storm Watch has been issued for the summits and upper slopes of the Big Island peaks. The forecast reasoning follows. Latest water vapor imagery shows a sharp N-S oriented trough aloft with an axis roughly along 160W that extends from just W of Kauai to about 45N. A surface trough has developed over the islands in the last 24 hours, and this N-S oriented boundary is currently analyzed to be over Molokai, Lanai and Kahoolawe and adjacent waters. North winds to the W of the trough axis have been fairly strong at Buoys 51001/51101, with sustained winds between 20 and 25 kts shunting a cooler and drier low-level air mass toward Kauai and Oahu. To the E of the trough axis, light to moderate E to SE winds prevail over most of Maui county and the Big Island, delivering a moister air mass. Forecast models continue to depict a closed cutoff-low aloft hatching out of the sharp trough near 30N161W tonight, then moving straight S toward and over the islands through the weekend before stalling SW of the islands early next week. Models differ dramatically as to the evolution of the low after that point, and the focus for now will be on the impacts of the low through the weekend due to the increased uncertainty thereafter. In addition to the low bringing unusually cold mid-level temperatures - leading to a significant destabilization of the island atmosphere - the surface trough is expected to sharpen over the area as a diffuse and poorly-defined cold front near Kauai moves SE over the islands and stalls. Low-level moisture convergence will be greatest over Maui county, but the Big Island, and to a lesser degree, Oahu, will be close enough to warrant being included in the Flash Flood Watch. The greatest potential for heavy rain appears to be from Saturday night into Sunday, but the latest ECWMF indicates that weather could become active as early as Saturday. With a cool and dry air mass streaming over Kauai (at least initially), the potential for flooding rain is diminished, and Kauai county has been excluded due to this forecast philosophy. If the low-level boundary pushes further E than expected, then Oahu could be sufficiently dry to limit the flooding rain potential as well. Uncertainty remains high as to the details in the sensible weather, including surface winds, as a slight shift in the position of the features will lead to dramatic differences in the weather that occurs. With a pool of cold air associated with the low overlying warmer than normal water temperatures, lapse rates will become quite steep, and there is a high potential for thunderstorm development. Although their coverage is expected to be limited in the cool dry air over the W end of the island chain, this is where the coldest air aloft is expected, and any showers that develop may quickly develop into thunderstorms. The forecast will be changed by this afternoon to increase the weekend thunderstorm coverage. The general forecast philosophy for Sunday into next week is for the low aloft and the surface trough to gradually weaken. However, the potential for unsettled weather will remain high with enhanced low- level moisture in place over most of the chain, and the low continuing to provide instability. A more settled trade wind weather regime is in the long range guidance for the middle to latter part of next week. && .AVIATION... A weak front along with a trough aloft will cause occasional MVFR conditions today especially over interior and mountain areas. Locally heavy showers can be expected along with a slight chance of thunderstorms. AIRMET Sierra is currently in effect for portions of Kauai, Oahu and The Big Island. AIRMET Tango is currently in effect for moderate turbulence between flight level 270 and flight level 360 over and around Kauai and Oahu as several aircraft have reported moderate turbulence. && .MARINE... A complex weather pattern is expected for the next several days, introducing a slight chance for thunderstorms across most of the coastal waters today through Monday. A front and upper level trough just west of Kauai will continue to move southeast before stalling over the central islands Saturday. Small Craft Advisory winds and seas will fill in over the waters surrounding Kauai today and tonight as the front passes. A small break in thunderstorm chances should occur behind the front, before spreading across all waters again late Saturday as the upper low and developing surface low move over the island chain. The forecast confidence remains low on the exact placement of thunderstorm activity, but mariners should stay tuned to the updated forecast today and this weekend for updates. Surf along north facing shores bump up some tonight into Saturday from a short-period, choppy swell associated with the stronger winds behind the front. Surf will stay below advisory conditions. A series of small, longer-period northwest swells are expected for next week. A series of long-period south swells will impact the south facing shores into next week. The first of these swells will bring advisory level surf (8 ft) to exposed south facing shores today into early Saturday morning. A High Surf Advisory has been posted for these areas. Please refer to the Coastal Hazard Message, CFWHFO, for more information. A reinforcing south swell will fill in Monday and Tuesday, but keep surf borderline for advisory conditions. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Saturday for South facing shores of Niihau, Kauai, Oahu, Molokai, Lanai, Maui, and the Big island. Flash Flood Watch from Saturday morning through Sunday afternoon for Oahu-Molokai-Lanai-Kahoolawe-Maui-Big Island. Small Craft Advisory until 6 AM HST Saturday for Niihau-Olomana. Winter Storm Watch from Saturday morning through Sunday afternoon for Big Island Summits. Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters. && Discussion...Birchard Aviation...Burke Marine...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:12 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 28, 3:27 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Apr 28, 10:06 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 29, 3:58 AM HST | High Wind Warning | HFO | Hawaii | 36 hr |
| Apr 29, 4:05 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Apr 29, 6:56 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Apr 29, 9:43 AM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.